PMRGCAuk
7,546 members12,509 posts

Newbie Steroid Taper Query

I was diagnosed with PMR in July 2017. I was prescribed 15mgs of prednisolone. I have managed to reduce to 8mgs but each time I reduce to 7mgs my hips become sore.

The first time I went back to 8 mgs for a week and that seemed to help.

I tried to reduce to 7mgs again but my hip pain came back. I increased to 8mgs over a week ago but this time the hip soreness has remained.

I guess I need to increase a bit more but this is where I get really confused! I don’t know how much to increase and for how long?

My GP just wants me to keep reducing, so there I no point asking her.

I should be really grateful for any help.

Thanks

11 Replies
oldestnewest

The best laid plans of mice and GP’s often go awry ;)

Clearly you’re not ready for 7mg yet.

I think the oft quoted advice is where you felt ok plus 5mg (8+5=13mg) or thereabouts, depends on tablets you have I guess. That for 2-3 days, then either drop back to 8mg or do a 12, 11, 10, 9, daily drop.

Could be a touch of bursitis or piriformis squeeze if in one hip? Some gentle stretching may help. But that may take longer to settle than the other stiff pains from PMR. But if it’s both hips it may dissipate nicely with a quick dose increase.

1 like
Reply

Many thanks for your help. It is both hips, so I guess it is PMR.

I will try your suggestion

Thank you

Reply

You have had 2 clear signs that 8mg is the dose you are looking for: the lowest dose that manages the symptoms as well as the starting dose did. I would try 10mg for 3 or 4 days and if that works drop back to 8mg and see if that then holds things.

There are two reasons for returning symptoms. Either you have gone to too low a dose (7 not 8) or possibly the underlying autoimmune disorder was quiet when you reduced and then woke up again and became more active. Only finding out what dose works now can differentiate.

Not sure how to deal with a GP who thinks you are reducing to zero though! Are there any others in the practice?

Reply

Many thanks for your help. My GP is generally very good but I feel she doesn’t understand PMR at all. I explained I wanted to reduce very slowly but that means 1mg every 3 weeks apparently!

Thank you

Reply

UNTIL YOU FIND THE LOWEST DOSE THAT WORKS.

You have. You stop reducing.

1 like
Reply

Thank you

Reply

No, unfortunately lots don’t. They seem to think once you are on the Pred the illness is controlled, it’s not, the underlying PMR is still there, but what Pred does is control the inflammation caused by the Illness. Not quite the same thing.

Plus your body naturally produces the substances that add to that inflammation on a daily basis, so you need enough Pred to control that...and it would appear that your body at the moment needs 8mg to do that. Simple as!

Your GP may wish you to reduce 1mg every 3 weeks, but unless your PMR is in agreement she’ll be out of luck!

3 likes
Reply

Many thanks for your help

1 like
Reply

Last year I had a flare of my PMR which showed itself as bursitis in both hips and both shoulder joints - urghhhh! I was on 4mg at the time and increased to 10mg, then over 3 months very slowly tapered through 9mg, 8mg and then started a slower taper at 0.5mg / month. I waited too long, suffering the pain in my joints, as I didn't recognise it as the PMR. It was my GP who advised to go up to 10mg and I was very disappointed, but have now come to accept that the PMR calls the tune and I don't decide when I'll be able to apply for membership of 'Club Zero'!

Me: PMR 21 months, one flare at 12 months, now tapering to 6mg at 0.5mg / month

1 like
Reply

Many thanks. It’s very disappointing but I realise now I need to be much more patient! Thanks

Reply

Personally I would go up by one , to 9 .Stay on that for a week .When you go down again , take 8 , then 9 on alternate days for 2 weeks .Then take 8 ,then 7 on alternate days , and carry on to as low

as possible.Any pain , take the higher dose twice . Slow and sure XXX

Reply

You may also like...